MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA FEMORAL COMPONENT SPHERE CEMENTED SIZE 4 L; FEMORAL COMPONENT CEMENTED

MEDACTA INTERNATIONAL SA FEMORAL COMPONENT SPHERE CEMENTED SIZE 4 L; FEMORAL COMPONENT CEMENTED
Catalog Number 02.12.0004L
Health Effect - Clinical Code Joint Disorder (2373)
Date of Event 04/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 15 may 2018; lot 147683: (b)(4) items manufactured and released on 13 january 2015.Expiration date: 2019-11-30; no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Other device involved: gmk-sphere tibial tray fixed cemented size t3-i4 l reference 02.12.T3i4l (k121416i); lot 148422: (b)(4) items manufactured and released on 17 february 2015.Expiration date: 2020-01-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event visual inspection performed by r&d product manager on 30 april 2018; revision surgery after 2 years from primary tka for loosening of both the tibial and femoral components.No residual cement can be seen on the internal surfaces in contact with the bone of the femoral and the tibial components.This is something usual to be seen on explanted components, even if the cause of revision is not instability, loosening or mobilization.So, a cementation problem could be the cause of the event.The absence of cement on the internal surface is not an evidence of a faulty device justifying a lack of integration between the cement and the implant.Cementation problems are most likely linked to several factors not implant related.Tibial insert was found regularly worn out after 2 years from primary implantation.No other considerations relevant for the event can be done from visual inspection of the explanted components.Investigation performed by patient match department on 11 may 2018; our analysis of the my knee process of this case found no deviations from the standard procedures.Each step has been performed correctly.Clinical evaluation performed by medical affairs (b)(4) on 18 may 2018; knee revision surgery in a (b)(6) kg woman occurred 2 years after primary implantation.Radiographic image provided doesn't allow a proper clinical evaluation.The cement mantle around the tibial baseplate profile seems incomplete.According to the report, the components were easily removed suggesting no interdigitation of cement with the devices.This was noted on both femoral and tibial component, which suggests that a cementation problem occurred during surgery and hindered cement interdigitation.This is a rare occurrence, described in literature, and it is probably due to a problem related with the cement itself, or more likely its storage or transport, or even temperature or timing during surgery.
 
Event or Problem Description
Revision of tibial baseplate and femoral component due to loosening 2 years and 3 months after primary.Implants came off easily without any bone loss, the surgeon decided to revise both implants with gmk primary.

Brand Name
FEMORAL COMPONENT SPHERE CEMENTED SIZE 4 L
Common Device Name
FEMORAL COMPONENT CEMENTED
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key7525806
Report Number3005180920-2018-00333
Device Sequence Number13859692
Product Code JWH
UDI-Device Identifier07630030825835
UDI-Public07630030825835
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Catalogue Number02.12.0004L
Device Lot Number147683
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/19/2018
Initial Report FDA Received Date05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR